Hypoparathyroidism May Indirectly Trigger Cardiac Arrhythmias, Case Report Says
Hypoparathyroidism can trigger serious changes in heartbeat rhythm as a consequence of reduced blood levels of calcium, a case report highlights.
The case was described in the study “Ventricular Arrhythmia Precipitated by Severe Hypocalcaemia Secondary to Primary Hypoparathyroidism,” which was published in the journal Case Reports in Cardiology.
Calcium blood levels help maintain normal heartbeats, while low levels can simultaneously cause polarization and depolarization of cardiac cells, and thereby predispose the heart to arrhythmias.
When a heart muscle is in its resting state, it is said to be polarized. Upon the passage of an electrical current sequentially through the heart muscle, all cells change from their resting polarized state to a depolarized one.
A researcher from the Papworth Hospital in Cambridge, United Kingdom, presented the case of a 20-year-old Caucasian man who was admitted to the emergency department after two episodes of losing consciousness in a 15-day period.
After collapsing, the man also experienced shaking of all four limbs, with spontaneous recovery within a few minutes, according to a witness.
He did not have a family medical history of these symptoms or of unexplained sudden death.
A physical examination did not reveal any abnormalities or evidence of cardiac failure. Based on the lack of additional clinical signs, he was first diagnosed as having experienced seizures, pending further investigation for confirmation.
Analysis of the electrical activity pattern of his heart through an electrocardiogram (ECG) revealed some cardiac abnormalities.
In addition, blood analysis showed that the man had 1.8-times lower levels of calcium, and 4.7-times lower levels of parathyroid hormone (PTH) than normal.
Still, imaging data of his heart and head did not show any structural abnormalities that could explain his symptoms.
At this point, he was admitted for closer monitoring and started receiving intravenous calcium replacement therapy. His blood calcium levels started to increase and his ECG was normalized with no more episodes of cardiac arrhythmias.
Given his positive response to therapy, he was discharged on oral calcium and vitamin D supplements (marketed as Calcichew D3 tablets).
Supported by these findings, the man was diagnosed as having profound hypocalcaemia secondary to primary hypoparathyroidism.
Screening of the patient’s mother and younger brother showed that they also had low levels of PTH and calcium, albeit less severe. The family underwent extensive genetic testing to identify an underlying cause for their hypoparathyroidism, but no clear genetic variant was identified.
“This case reiterates the importance of considering cardiac arrhythmias as a cause of unexplained syncope with myoclonus [uncontrolled body movement],” the researcher wrote.
Such uncommon symptoms, particularly in young patients, “can often lead to misdiagnosis of seizures” and inappropriate administration of anticonvulsant therapies that can potentially cause harm, he said.
This case “also strongly demonstrates the importance of accounting for metabolic causes of cardiac rhythm disturbances as these are potentially easily treatable and reversible,” he added.